, Volume 39, Issue 2, pp 289–321 | Cite as

A Characterization of the Graphs of Bilinear (d×d)-Forms over \(\mathbb{F}_2\)

  • Alexander L. GavrilyukEmail author
  • Jack H. Koolen


The bilinear forms graph denoted here by Bilq(d×e) is a graph defined on the set of (d×e)-matrices (ed) over \(\mathbb{F}_q\) with two matrices being adjacent if and only if the rank of their difference equals 1.

In 1999, K. Metsch showed that the bilinear forms graph Bilq(d×e), d≥3, is characterized by its intersection array if one of the following holds:

q=2 and ed+4

q≥3 and ed+3.

Thus, the following cases have been left unsettled:

q=2 and e∈{d,d+1,d+2,d+3}

q≥3 and e∈{d,d+1,d+2}.

In this work, we show that the graph of bilinear (d×d)-forms over the binary field, where d≥3, is characterized by its intersection array. In doing so, we also classify locally grid graphs whose μ-graphs are hexagons and their intersection numbers bi,ci are well-defined for all i=0,1,2.

Mathematics Subject Classification (2010)

05E30 05B25 51E20 05C50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    E. Bannai and T. Ito: Algebraic combinatorics. I. Association schemes, The Benjamin/Cummings Publishing Co., Inc., Menlo Park, CA, 1984. xxiv+425.zbMATHGoogle Scholar
  2. [2]
    S. Bang, T. Fujisaki and J. H. Koolen: The spectra of the local graphs of the twisted Grassmann graphs, European J. Combin. 30 (2009), 638–654.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    A. Blokhuis and A. E. Brouwer: Locally 4-by-4 grid graphs, J. Graph Theory 13 (1989), 229–244.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    A. E. Brouwer, A. M. Cohen and A. Neumaier: Distance-regular graphs, Ergebnisse der Mathematik und ihrer Grenzgebiete, (3), 18. Springer-Verlag, Berlin, 1989. xviii+495 pp.CrossRefzbMATHGoogle Scholar
  5. [5]
    A. E. Brouwer and W. H. Haemers: Spectra of Graphs, Springer, Heidelberg, 2012.CrossRefzbMATHGoogle Scholar
  6. [6]
    P. Cameron: Strongly regular graphs, in: Selected Topics in Algebraic Graph Theory (eds. L. W. Beineke and R. J. Wilson), Cambridge Univ. Press, 2004.Google Scholar
  7. [7]
    K. Coolsaet and A. Jurišić: Using equality in the Krein conditions to prove nonexistence of certain distance-regular graphs, J. Combin. Theory Ser. A 115 (2008), 1086–1095.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    H. Cuypers: Two remarks on Huang's characterization of the bilinear forms graphs, Europ. J. Combinatorics 13 (1992), 33–37.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    H. Cuypers: The dual of Pasch's axiom, Europ. J. Combinatorics 13 (1992), 15–31.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    E. Van Dam: Regular graphs with four eigenvalues, Linear Algebra Appl. 226–228 (1995), 139–162.MathSciNetzbMATHGoogle Scholar
  11. [11]
    E. Van Dam, J. H. Koolen and H. Tanaka: Distance-regular graphs, Electronic Journal of Combinatorics, Dynamic Survey DS22.Google Scholar
  12. [12]
    I. Debroey: Semi partial geometries satisfying the diagonal axiom, J. of Geometry 13 (1979), 171–190.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    T.-S. Fu and T. Huang: A Unified Approach to a Characterization of Grassmann Graphs and Bilinear Forms Graphs, Europ. J. Combinatorics 15 (1994), 363–373.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    A. L. Gavrilyuk and J. H. Koolen: The Terwilliger polynomial of a Q-polynomial distance-regular graph and its application to pseudo-partition graphs, Linear Algebra Appl. 466 (2015), 117–140.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    C. Godsil and G. Royle: Algebraic Graph Theory, Springer-Verlag, New York, Berlin, Heidelberg, 2001.CrossRefzbMATHGoogle Scholar
  16. [16]
    S. Hobart and T. Ito: The structure of nonthin irreducible T-modules of endpoint 1: ladder bases and classical parameters, J. Algebraic Combin. 7 (1998), 53–75.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    T. Huang: A characterization of the association schemes of bilinear forms, Europ. J. Combinatorics 8 (1987), 159–173.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    A. Jurišić and J. Vidali: Extremal 1-codes in distance-regular graphs of diameter 3, Des. Codes Cryptogr., 65 (2012), 29–47.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    A. A. Makhnev and D. V. Paduchikh: Characterization of graphs of alternating and quadratic forms as covers of locally Grassman graphs, Doklady Mathematics 79 (2009), 158–162.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    K. Metsch: Improvement of Bruck's completion theorem, Des. Codes Cryptogr. 1 (1991), 99–116.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    K. Metsch: On a Characterization of Bilinear Forms Graphs, Europ. J. Combinatorics 20 (1999), 293–306.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    A. Munemasa and S. V. Shpectorov: A local characterization of the graph of alternating forms, in: Finite Geometry and Combinatorics (Ed. F. de Clerck and J. Hirschfeld.), Cambridge Univ. Press, 289–302, 1993.CrossRefGoogle Scholar
  23. [23]
    A. Munemasa, D. V. Pasechnik and S. V. Shpectorov: A local characterization of the graphs of alternating forms and the graphs of quadratic forms over GF(2), in: Finite Geometry and Combinatorics (Ed. F. de Clerck and J. Hirschfeld.), Cambridge Univ. Press, 303–318, 1993.CrossRefGoogle Scholar
  24. [24]
    S. S. Shrikhande: The uniqueness of the L 2 association scheme, Ann. Math. Statist. 30 (1959), 781–798.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    A. Sprague: Incidence structures whose planes are nets, Europ. J. Combinatorics 2 (1981), 193–204.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    P. Terwilliger: Lecture note on Terwilliger algebra (edited by H. Suzuki), 1993.Google Scholar
  27. [27]
    P. Terwilliger: The subconstituent algebra of an association scheme, I, J. Algebraic Combin. 1 (1992), 363–388.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    M. Urlep: Triple intersection numbers of Q-polynomial distance-regular graphs, European J. Combin. 33 (2012), 1246–1252.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag Berlin Heidelberg 2018

Authors and Affiliations

  1. 1.School of Mathematical SciencesUniversity of Science and Technology of ChinaHefeiPR China
  2. 2.N. N. Krasovskii Institute of Mathematics and MechanicsUral Branch of Russian Academy of SciencesYekaterinburgRussia
  3. 3.Wen-tsun Wu Key Laboratory of CAS School of Mathematical SciencesUniversity of Science and Technology of ChinaHefeiPR China

Personalised recommendations